MAUDE Adverse Event Report: APOLLO ENDOSURGERY, INC. ORBERA¿ INTRAGASTRIC BALLOON SYSTEM

APOLLO ENDOSURGERY, INC. ORBERA¿ INTRAGASTRIC BALLOON SYSTEM
Model Number B-4800
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Failure of Implant (1924); Perforation (2001)
Date of Event 09/18/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the device labeling notes the following: the current orbera intragastric balloon system directions for use (dfu) addresses the known and anticipated potential events of "pain", "stomach perforation" and "early removal" as follows: precautions: antiemetics, antispasmodic, and anticholinergic drugs may be prescribed to lessen the early placement symptoms such as nausea, vomiting, and abdominal pain.Patients will need to immediately contact their physician for any severe or unusual symptoms.Placement of the balloon within the stomach produces an expected and predictable reaction characterized most commonly by a feeling of heaviness in the abdomen, nausea and vomiting, gastroesophageal reflux, belching, esophagitis, heartburn, diarrhea and, at times, abdominal, back or epigastric pain and cramping.Food digestion may be slowed during this adjustment period.These symptoms can be treated with antiemetic, antispasmodic, and anticholinergic medications.Typically the stomach acclimates to the presence of the device within the first 2 weeks.In order to prevent or ameliorate the symptoms most frequently experienced during the adjustment period, it is recommended that the physician use proton pump inhibitors (ppis), antiemetics, antispasmodics, and anticholinergic medications prophylactically (before orbera365¿ placement).Patients should be advised to immediately contact their physician for any unusually severe or worsening symptoms.The physiological response of the patient to the presence of orbera365¿ may vary depending upon the patient's general condition and the level and type of activity.The types and frequency of administration of drugs or diet supplements and the overall diet of the patient may also affect the response.Each patient must be monitored closely during the entire term of treatment in order to detect the development of possible complications.Each patient should be instructed regarding symptoms of deflation, gastrointestinal obstruction, ulceration and other complications which might occur, and should be advised to contact his/her physician immediately upon the onset of such symptoms.Patients need to be evaluated and the device removed at or within 12 months of placement.Clinical data does not exist to support use of an individual orbera365¿ beyond 12 months.Adverse events: it is important to discuss all possible complications and adverse events with your patient.Complications that may result from the use of this product include the risks associated with the medications and methods utilized in the endoscopic procedure, the risks associated with any endoscopic procedure, the risks associated with the orbera intragastric balloon specifically, and the risks associated with the patient's degree of intolerance to a foreign object placed in the stomach.Possible complications - possible complications of the use of orbera365¿ include: gastric discomfort, feelings of nausea and vomiting following balloon placement as the digestive system adjusts to the presence of the balloon.Continuing nausea and vomiting.This could result from direct irritation of the lining of the stomach or as a result of the balloon blocking the outlet of the stomach.It is even theoretically possible that the balloon could prevent vomiting (not nausea or retching) by blocking the inlet to the stomach from the esophagus.Possible complications of routine endoscopy & sedation - potential risks associated with upper endoscopic procedures include, but are not limited to: abdominal cramping and discomfort from the air used to distend the stomach, sore or irritated throat, bleeding, infection, tearing of the esophagus or stomach, and aspiration pneumonia.The risk increases if additional procedures are performed.Warnings: proper positioning of the placement catheter assembly and the orbera balloon within the stomach (using measured distance from the incisors via the insertion tube markings) is necessary to allow for proper inflation.Lodging of the balloon in the esophageal opening during inflation may cause injury and/or device rupture.Failure to confirm proper positioning may cause injury to the esophagus, duodenum, or pylorus.Additional information: the device has not been returned for analysis.A device history record (dhr) review is pending for reporting purposes.There were no other complaints in the apollo database against this lot number, af04202.
 
Event or Problem Description
Patient experience the following symptom chest and abdominal pain, ct scan showed gastric perforation.The balloon was removed for patient safety.
 
Additional Manufacturer Narrative
Supplement # 1 medwatch submitted to the fda on 21/dec/2021.The device has not been returned for analysis.A device history record (dhr) review was performed for reporting purposes.The subject product met all specifications and requirements in effect at the time of manufacture.There were no other complaints in the apollo database against this lot number, af04202.Device evaluation summary: assessment of the device involved in this complaint was not possible, and it has not been possible to determine the root cause for this event.

Brand Name
ORBERA¿ INTRAGASTRIC BALLOON SYSTEM
Common Device Name
INTRAGASTRIC BALLOON SYSTEM
Manufacturer (Section D)
APOLLO ENDOSURGERY, INC.
1120 s. capital of texas hwy
bldg 1, ste. 300
austin TX
Manufacturer (Section G)
APOLLO ENDOSURGERY COSTA RICA, SRL
coyol free zone
building b 13.3
alajuela, cs
CS  
Manufacturer Contact
david hooper
1120 s. captail of texas hwy
bldg 1, ste 300
austin, TX 78746
MDR Report Key12697886
Report Number3006722112-2021-00094
Device Sequence Number1558729
Product Code LTI
UDI-Device Identifier10811955020619
UDI-Public(01)10811955020619(17)20221211(10)AF04202
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P140008
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/11/2020
Device Model NumberB-4800
Device Catalogue NumberB-4800
Device Lot NumberAF04202
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/01/2021
Supplement Date Received by Manufacturer10/01/2021
Initial Report FDA Received Date10/26/2021
Supplement Report FDA Received Date12/21/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/11/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age45 YR
Patient SexFemale
Patient Weight99 KG